Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2004, 8:28 PM CDT for Pottawatomie County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 8, 2004, 9:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:40 PM CDT | TSTM WND GST 60 | 4 Nw St. Marys, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090128
SVRTOP
KSC149-090200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN AUG 8 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
* UNTIL 900 PM CDT
* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BELVUE...OR ABOUT 22 MILES EAST OF MANHATTAN...MOVING SOUTHEAST
AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING WINDS TO 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST. MARYS
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3930 9603 3913 9603 3915 9609 3917 9606
3920 9609 3919 9615 3921 9618 3921 9624
3918 9628 3920 9632 3935 9623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SUN AUG 8 2004 .DISCUSSION... TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN FORECAST CHALLENGES. THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS. AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE CENTRAL COUNTIES OF THE FA AFTER 3Z. ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE 5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT. HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON THE SPEED OF THE SURFACE FRONT. THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY. EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH 70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER 40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL STABLE AIRMASS IN PLACE. && .TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038 &&
Hazardous weather outlook, Aug 8, 4:30 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SUN AUG 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON TUESDAY AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 8, 7:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 8 SW MILTONVALE 39.27N 97.55W
08/08/2004 70 MPH OTTAWA KS TRAINED SPOTTER
0729 PM HAIL 2 S MILTONVALE 39.32N 97.45W
08/08/2004 1.00 INCH CLOUD KS COUNTY OFFICIAL
&&
SMBLocal storm report, Aug 8, 7:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 N WASHINGTON 39.83N 97.05W
08/08/2004 WASHINGTON KS TRAINED SPOTTER
6-8 INCH TREE LIMBS BROKEN OFF
0729 PM TSTM WND GST 4 NNW OAK HILL 39.30N 97.37W
08/08/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0733 PM NON-TSTM WND GST 1 E OLSBURG 39.43N 96.60W
08/08/2004 70 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 7:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 E JUNCTION CITY 39.03N 96.81W
08/08/2004 0.88 INCH GEARY KS LAW ENFORCEMENT
&&
SMBLocal storm report, Aug 8, 8:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST ABILENE 38.92N 97.21W
08/08/2004 60 MPH DICKINSON KS COUNTY OFFICIAL
&&
SMBLocal storm report, Aug 8, 8:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 5 NE JUNCTION CITY 39.08N 96.77W
08/08/2004 60 MPH GEARY KS LAW ENFORCEMENT
REPORTED BY FORT RILEY MILITARY POLICE
0805 PM TSTM WND DMG ABILENE 38.92N 97.21W
08/08/2004 DICKINSON KS COUNTY OFFICIAL
TENT DAMAGED AT COUNTY FAIR
&&
SMBLocal storm report, Aug 8, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 2 NW WAMEGO 39.22N 96.33W
08/08/2004 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 65 min |
| Aug 8, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| Aug 8, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Riley, Wabaunsee | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.